Article Text

PDF
DI-048 Management of cyclophosphamide-induced syndrome of inappropiate antidiuretic hormone secretion in a patient with lymphocytic B lymphoma
  1. I Viguera-Guerra,
  2. M Garzás,
  3. F Franco-García
  1. Hospital Universitario Reina Sofía de Córdoba, Servicio de Farmacia, Córdoba, Spain

Abstract

Background Cyclophosphamide is an alkylating agent widely used in haematology. Among its adverse effects we find infections, immunosuppression, hypersensitivity reactions, haemorrhagic cystitis and neurological toxicity. The appearance of syndrome of inappropriate antidiuretic hormone secretion (SIADH) has also been described rarely.

Purpose To report a case of SIADH induced by cyclophosphamide in an elderly patient with lymphocytic B lymphoma.

Material and methods An 87 year-old man was diagnosed with lymphocytic B lymphoma in June 2013. Treatment with chlorambucil 0.1 mg/kg/day was started with progression detected on day 9 of treatment. Second line with COP (cyclophosphamide 750 mg/m2 and vincristine 1 mg) was then started resulting in severe neutropenia and a count of 640 cells/mm3. On day 23 the patient was hospitalised with pneumonia, severe hyponatremia, decompensated cardiac insufficiency and hypoxemia. SIADH induced by cyclophosphamide was suspected.

Results Laboratory tests showed: [Na+ P] = 119 mEq/L and OsmoP = 282 mOsm/Kg. Cyclophosphamide was stopped and fluid restriction and administration of hypertonic saline was commenced. Off-label treatment with bendamustine 90 mg/m2 day 1 and 2 was started on day 55 (not considering fludarabine because of the history of neutropenia and pneumonia in this patient), delivering a total of 3 cycles. On computerised tomography of day +139 adenopathies had disappeared. The Karl-Lasagna algorithm indicated a probable association between SIADH and cyclophosphamide administration. The case was reported to the Andalusian Pharmacovigilance Centre and given reference number OL-2819.

Conclusion It is highly important to closely monitor plasma sodium levels during treatment with cyclophosphamide for the possible occurrence of SIADH. Bendamustine treatment in monotherapy provided a safe and effective alternative in this patient.

References and/or acknowledgements No conflict of interest.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.